Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 324, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2001, 3:22 PM CDT for Jefferson County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2001, 3:22 PM CDT (20:22 UTC)
- Expired
- Jul 3, 2001, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 032023 SVRBHM ALC073-032100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA * UNTIL 400 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SYLVAN SPRINGS...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PLEASANT GROVE...MULGA...MINOR...MIDFIELD...HUEYTOWN...FORESTDALE... FAIRFIELD...CARDIFF...BRIGHTON...BIRMINGHAM AND ADAMSVILLE. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3354 8725 3337 8716 3349 8676 3370 8686
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT TUE JUL 03 2001 NO BIG CHANGES IN STORE THIS FORECAST RUN AS PREVIOUS PACKAGE HAS A FAIRLY GOOD HANDLE ON THINGS. MESO SCALE FEATURES FROM PREVIOUS CONVECTION/INSOLATION/AND WEAK SHEAR/VORT AXIS HAVE INTERACTED WITH ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON....MAINLY CENTRAL AND NORTH. FIRST PERIOD POPS WILL REFLECT LATEST RADAR TRENDS BUT THINK AT LEAST SCATTERED EVENING IS WARRANTED....MENTIONING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. ETA/AVN SIMILAR IN EVOLUTION OF UPPER LEVEL PATTERN THROUGH THE PERIOD. TWO FEATURES OF NOTE...DEVELOPING UPPER TROUGH ALONG THE EAST COAST...RIDGE DEVELOPING IN THE INTER MOUNTAIN WEST. THE AMPLIFYING PATTERN ACROSS THE SEUS WILL PUSH A SURFACE COLD FRONT THROUGH THE CWA THU AND EARLY FRI BEFORE IT STALLS NORTH OF THE COAST ON SAT. MODELS INDICATING MOISTURE CONVG SURFACE AND 850-700 WED AND THU WITH PRECIP WATER VALUES REMAINING HIGH 1.5 TO 2.00 INCHES. SOME DRYING TAKES PLACE FRI INTO SAT NORTH TO SOUTH. TOOK A MIXTURE OF MAV/FWC/PERSISTENCE FOR TEMPS AND SCATTERED POPS AT LEAST DAY TIME...SLIGHTLY LESS AT NIGHT. PRELIM NUMBERS... HSV EB 071/089 070/090 068 754531 BHM EE 072/089 071/090 070 754532 MGM EE 072/091 072/090 072 753433= .BHM...NONE.
In the hours before
Special weather statement, Jul 3, 1:15 PM CDT, 2 hours 7 minutes before
ALZ001>038-040>050-032100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT TUE JUL 3 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS OVER NORTH AND CENTRAL ALABAMA WILL REMAIN WARM...MOIST AND VERY UNSTABLE THROUGH THE REMAINDER OF THE AFTERNOON HOURS. A WEAK UPPER LEVEL TROUGH EXTENDING FROM LOUSIANA NORTHEASTWARD INTO THE OHIO VALLEY WILL HELP TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA...THIS AFTERNOON AND EARLY THIS EVENING. THE BULK OF THE RAINFALL WILL OCCUR NORTH OF INTERSTATE 20 59. MOST OF THE THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...ANY OF THE STORMS THIS AFTERNOON MAY PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...AND A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE WIND GUSTS OF UP TO 40 MILES AN HOUR. DUE TO THE MOIST ATMOSPHERE AND SLOW MOVEMENT OF THE STORMS...ISOLATED RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE ALSO POSSIBLE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIARMINGHAM IS 2 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Jul 3, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 30 min |
| Jul 3, 2:55 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 35 min |
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 37 min |
| Jul 3, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 24 min |
| Jul 3, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.